Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 353, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 16, 2002, 4:24 PM CDT for Limestone County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2002, 4:24 PM CDT (21:24 UTC)
- Expired
- Sep 16, 2002, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Limestone County, AL
The radar
The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
358 WUUS54 KBMX 162124 SVRBHM ALC083-162200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 422 PM CDT MON SEP 16 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 500 PM CDT * AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ELKMONT...MOVING SOUTHEAST AT 20 MPH. OTHER STRONG STORMS WERE OVER WESTERN LIMESTONE COUNTY. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ATHENS. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3502 8712 3478 8707 3470 8680 3499 8680
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:09 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 16, 2:09 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 209 PM CDT MON SEP 16 2002 SURFACE CHARTS SHOWING WEAK BOUNDARY LOCATED ACROSS CENTRAL ALABAMA THIS AFTERNOON. NORTH OF THE BOUNDARY TEMPS ARE IN THE LOW TO MID 80S MOST AREAS...WHILE SOUTH TEMPS HAVE GENERALLY CLIMBED INTO THE 90S. SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING ACROSS CENTRAL ALABAMA IN ASSOCIATION WITH THE BOUNDARY AND A WEAK UPPER LEVEL SYSTEM TRAVERSING THE AREA. FORECAST AREA SHOULD REMAIN IN A SOUTHWESTERLY UPPER LEVEL FLOW PATTERN THROUGH MIDWEEK. UPPER LEVEL ENERGY SWINGING AROUND TEXAS TROUGH WILL BE THE FOCUS FOR LIKELY SHOWERS AND THUNDERSTORMS TOMORROW OVER NORTHERN AND WESTERN ALABAMA. RAIN CHANCES TAPERING OFF SLIGHTLY OVER SOUTHEASTERN ALABAMA. PRELIMS FOLLOW. HSV 069/085 069/088 069 4753 BHM 071/087 071/088 071 3644 MGM 071/089 071/089 070 2535 .BHM...NONE.
In the hours before
Special weather statement, Sep 16, 1:11 PM CDT, 3 hours 13 minutes before
ALZ001>050-161911- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 111 PM CDT MON SEP 16 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE AREA THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA MAINLY DURING THE PEAK HEATING HOURS OF THE AFTERNOON. ALTHOUGH SOME STORMS COULD PRODUCE GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL...NO SEVERE THUNDERSTORMS ARE EXPECTED. NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE AREA THROUGH TONIGHT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NECESSARY.
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.